Alert archive / California / Small Craft Advisories in 2010

Small Craft Advisory 4, NWS San Francisco Bay Area, CA

January 17, 2010

NWS San Francisco Bay Area, CA issued this small craft advisory at Jan 17, 2010, 3:01 AM PST. It took effect at Jan 18, 2010, 3:00 AM PST. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2010, 3:01 AM PST (11:01 UTC)
In effect from
Jan 18, 2010, 3:00 AM PST
Expired
Jan 20, 2010, 4:29 AM PST
In force
49 hr
Issued by
NWS San Francisco Bay Area, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 16, 10:05 PM PST, 4 hours 56 minutes earlier.

Area forecast discussion, Jan 16, 10:05 PM PST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1005 PM PST SAT JAN 16 2010

.DISCUSSION...AS OF 9:00 PM PST SATURDAY...THE MAIN FOCUS CONTINUES
TO BE ON THE POTENTIAL FOR SIGNIFICANT RAIN AND WIND THIS UPCOMING
WEEK.

MOISTURE FROM A DISSIPATED WEATHER SYSTEM HAS BEEN MOVING ACROSS
CALIFORNIA TODAY. UP UNTIL EARLY EVENING...THIS MOISTURE HAD ONLY
BEEN IN THE FORM OF CLOUDS. BUT DEVELOPING WARM ADVECTION IS NOW
GENERATING ENOUGH LIFT TO PRODUCE AREAS OF LIGHT RAINFALL ACROSS OUR
AREA. BOTH THE 00Z NAM AND 00Z GFS AGREE THAT RAINFALL ACROSS OUR
REGION OVERNIGHT WILL BE LIGHT...GENERALLY ACCUMULATING UP TO
TENTH TO A QUARTER OF AN INCH.

THE COMPOSITE SATELLITE IMAGE OF THE NORTHERN PACIFIC THIS EVENING
TELLS MUCH ABOUT WHAT IS IN STORE FOR OUR REGION DURING THE COMING
WEEK. A VERY STRONG UPPER JET EXTENDING ACROSS THE PACIFIC IS
PUSHING ALONG A SERIES OF DEVELOPING WEATHER DISTURBANCES. THESE
DEVELOPING SYSTEMS CAN BE SEEN MOVING RAPIDLY ACROSS THE PACIFIC
ALONG 40N.  NOW THAT THE BLOCKING PATTERN OVER NORTH AMERICA HAS
BROKEN DOWN...THERE IS NOTHING TO IMPEDE THESE SYSTEMS AS THEY
BARREL INTO CALIFORNIA ONE AFTER THE OTHER. THE FIRST WILL SPREAD
MODERATE AMOUNTS OF RAIN ACROSS NORTHERN AND CENTRAL CALIFORNIA ON
SUNDAY AND SUNDAY EVENING...WITH RAINFALL RATES EXPECTED TO PEAK
OVER OUR AREA DURING THE AFTERNOON AND EARLY EVENING HOURS.
RAINFALL TOTALS WITH SYSTEM NUMBER ONE ARE EXPECTED TO RANGE FROM A
HALF INCH IN THE INLAND VALLEYS TO AN INCH AND A HALF TO TWO INCHES
IN THE COASTAL MOUNTAINS. SOUTHERLY WINDS WILL PICK UP ON SUNDAY...
AND LOCALLY STRONG WINDS ARE INDICATED FOR COASTAL AREAS FROM SAN
MATEO COUNTY NORTHWARD LATE SUNDAY AFTERNOON AND SUNDAY EVENING.
HOWEVER...THE SURFACE LOW WITH THIS FIRST SYSTEM IS EXPECTED TO BE
WELL TO OUR NORTH...OFF THE COAST OF THE PACIFIC NORTHWEST...AND SO
STRONGEST WINDS WILL REMAIN TO THE NORTH OF OUR FORECAST AREA AND
OVER OUR NORTHERN COASTAL WATERS. WINDS OVER LAND SHOULD REMAIN BELOW
ADVISORY LEVELS.

SYSTEM NUMBER TWO...DUE IN ON MONDAY...WILL BE STRONGER. RAIN RATES
WILL LIKELY BE HEAVY FOR A TIME FROM LATE MONDAY MORNING THROUGH
MONDAY AFTERNOON. THE MODELS FORECAST THE DEVELOPMENT OF A WAVE
ALONG THE FRONT OFF THE CENTRAL CALIFORNIA COAST. IF THIS WAVE
DEVELOPS AS FORECAST...THE HEAVIEST RAIN AND STRONGEST WINDS WILL
LIKELY OCCUR ACROSS THE SOUTHERN HALF OF OUR CWA ON MONDAY. IN
FACT...BOTH THE GFS AND NAM FORECAST THE HEAVIEST QPF FROM THE
SANTA CRUZ MOUNTAINS SOUTHWARD. RAINFALL TOTALS WITH THE MONDAY
SYSTEM ARE FORECAST TO RANGE FROM THREE-QUARTERS OF AN INCH TO TWO
INCHES...WITH PERHAPS AS MUCH AS THREE INCHES IN THE SANTA CRUZ
MOUNTAINS AND SANTA LUCIA MOUNTAINS OF MONTEREY COUNTY. A WIND
ADVISORY WILL LIKELY BE NEEDED FOR AT LEAST PART OF THE FORECAST AREA
ON MONDAY...MAINLY ALONG THE COAST AND IN THE SALINAS VALLEY. IN
ADDITION...THIS SECOND SYSTEM WILL HAVE SOME COLD AIR WITH IT AND
PERHAPS ENOUGH INSTABILITY TO TRIGGER THUNDERSTORMS. THE LONG-RANGE
LIGHTNING DETECTION NETWORK CURRENTLY INDICATES SEVERAL LIGHTNING
STRIKES ASSOCIATED WITH THIS SYSTEM. MODEL OUTPUT INDICATES THAT THE
MOST UNSTABLE AIRMASS WILL REMAIN OFFSHORE AND EVENTUALLY SLIP INTO
SOUTHERN CA BY MONDAY EVENING. BUT IT MIGHT BE WORTH A MENTION OF A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN PART OF OUR
FORECAST AREA FOR LATE MONDAY INTO MONDAY EVENING.

SYSTEM NUMBER THREE...DUE TO ARRIVE ON TUESDAY...LOOKS TO BE OF
SIMILAR STRENGTH TO MONDAY'S STORM...BUT PERHAPS NOT QUITE AS WINDY
OR WET.

PREVIOUS MODEL RUNS OF THE GFS AND ECMWF HAD INDICATED THAT
WEDNESDAY'S SYSTEM...NUMBER FOUR IN THE SERIES...WOULD BE THE
WETTEST AND WINDIEST. HOWEVER...THE MODELS NOW APPEAR TO BE TRENDING
SLIGHTLY WEAKER WITH THE WEDNESDAY STORM. REGARDLESS...THE MIDWEEK
SYSTEM STILL HAS THE POTENTIAL TO DROP HEAVY RAIN AND PRODUCE
STRONG AND POSSIBLY DAMAGING WINDS. BY THEN...THE SOIL WILL HAVE
SOAKED UP SIGNIFICANT RAINFALL AND BE AT OR NEAR SATURATION. THIS
COULD LEAD TO MORE SERIOUS HYDRO ISSUES BY MIDWEEK. IN ADDITION...
TREES WILL BE MORE PRONE TO TOPPLE AS THE SOIL SATURATES. THUS...
POWER OUTAGES WILL BE MORE LIKELY AS WE MOVE THROUGH THE WEEK.

THE MODELS DIVERGE SOMEWHAT LATE IN THE WEEK...BUT THE GENERAL
IDEA IS THAT ON THURSDAY AND FRIDAY THERE WILL BE A DEEP UPPER
TROUGH SITUATED OFF THE COAST OF CALIFORNIA...MAINTAINING A STRONG
AND WET ONSHORE FLOW. THE HEAVIEST PRECIP LATE IN THE WEEK WILL
LIKELY BE FOCUSED ON SOUTHERN CA. IN ANY CASE...PERIODS OF RAIN AND
STRONG GUSTY WINDS WILL CONTINUE ACROSS OUR FORECAST AREA THROUGH THE
END OF THE WEEK.

UNCERTAINTY INCREASES BY NEXT WEEKEND. THE 00Z GFS INDICATES A BREAK
IN THE ACTION ON SATURDAY...ESSENTIALLY THE ONLY DRY DAY OF THE
WEEK...FOLLOWED BY ANOTHER WET AND WINDY STORM FOR SUNDAY. THE 12Z
ECMWF MAINTAINS A WET PATTERN THROUGH MOST OF THE WEEKEND...BUT WITH
ONLY LIGHT TO MODERATE AMOUNTS OF RAINFALL...AND HOLDS OFF ON THE
NEXT BIG STORM UNTIL EARLY IN THE FOLLOWING WEEK. THE UPSHOT IS THAT
THERE IS NOT YET A CLEAR SIGN OF AN END TO THIS WET PATTERN ONCE IT
GETS STARTED TOMORROW.

VERY ACTIVE WEATHER FOR THE WEEK AHEAD IS CURRENTLY HIGHLIGHTED WITH
A HYDROLOGIC OUTLOOK...HAZARDOUS WEATHER OUTLOOK...AND MARINE
WEATHER STATEMENT.

&&

.AVIATION...AS OF 10:05 PM SATURDAY...A FEW SHOWERS ARE CURRENTLY
AROUND THE AREA AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS
ESPECIALLY NORTH OF SF. MAIN STORY REMAINS FOR SUNDAY AS THE FIRST
STRONG SYSTEM OF THE WEEK MOVES INTO THE AREA. RAIN WILL SPREAD
WEST TO EAST BY MID TO LATE AFTERNOON. EXPECT AREAS OF MODERATE TO
HEAVY RAINFALL...LOW VIS...AND LOW CIGS BY SUNDAY EVENING/NIGHT.

VICINITY OF KSFO...FEW SHOWERS EXPECTED OVERNIGHT WITH CIGS RANGING
FROM 015 TO 030 WITH A BREAK TOWARD MORNING. RAIN MOVES IN AROUND
23Z SUNDAY WITH OCCASIONAL RA TO +RA EXPECTED. VIS WILL DROP DOWN TO
2SM AT TIMES WITH +RA. CIGS WILL START OUT 030 TO 040 IN THE
MORNING AND DROP TO BETWEEN 010 AND 020 BY LATE IN THE AFTERNOON
WITH BKN-OVC005 POSSIBLE AT TIMES. SE WINDS WILL PICK UP THROUGH THE
DAY AND GUST UP TO 25 KT BY AFTERNOON. MODERATE CONFIDENCE.

KSFO BRIDGE APPROACH...SAME AS SFO.

MRY BAY AREA TERMINALS...VFR CONDITIONS TONIGHT EXCEPT FOR A SLIGHT
CHANCE FOR SHOWERS FROM 11Z-15Z. RAIN WILL MOVE INTO THE AREA BY 23Z
SUNDAY WITH RA TO +RA EXPECTED BY SUNDAY EVENING ALONG WITH CIGS OF
ONLY 010 TO 020. HIGH CONFIDENCE.

&&

.MARINE...AS OF 10:05 PM SATURDAY...MUCH HIGHER WAVES EXPECTED FOR
NEXT WEEK AS A LARGE SWELL APPROACHES OUR AREA FROM THE WNW. SEAS
WILL BUILD THROUGH THE WEEK AND COULD BE WELL OVER 20 FEET IN MANY
COASTAL LOCATIONS STARTING ON TUESDAY. LARGE WAVES ARE ALSO
EXPECTED AT MANY LOCAL BEACHES WHICH COULD LEAD TO BEACH EROSION...
RIP CURRENTS...AND DANGEROUS CONDITIONS. PLEASE SEE SFOMWSMTR FOR
MORE INFORMATION.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...NONE.

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: BELL

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 16, 6:39 PM PST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
639 PM PST SAT JAN 16 2010

CAZ506>508-510>513-516>518-528-171500-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
639 PM PST SAT JAN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND AREAS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...SATURDAY NIGHT

A WEAK SYSTEM WILL BRING A CHANCE OF RAIN TO THE DISTRICT...
MAINLY NORTH OF MONTEREY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF STORMS ARE EXPECTED TO IMPACT CALIFORNIA DURING THE WEEK.
THE FIRST STORM IS FORECAST TO SPREAD RAIN INTO OUR AREA SUNDAY
INTO MONDAY. ADDITIONAL STORMS ARE THEN EXPECTED THE REMAINDER OF
THE WEEK. DUE TO MANY DAYS OF RAINFALL ACCUMULATION...HYDROLOGIC
CONCERNS ARE POSSIBLE. IN ADDITION...THESE STORMS ARE FORECAST TO
PRODUCE STRONG GUSTY WINDS BOTH OVER THE WATER AND LAND.

* HYDROLOGIC OUTLOOK...SEE SFOESFMTR WWUS86 FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-505-509-529-530-PZZ535-171500-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-MONTEREY BAY-
639 PM PST SAT JAN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL LOCATIONS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...SATURDAY NIGHT

A WEAK SYSTEM WILL BRING A CHANCE OF RAIN TO THE DISTRICT...
MAINLY NORTH OF MONTEREY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF STORMS ARE EXPECTED TO IMPACT CALIFORNIA DURING THE WEEK.
THE FIRST STORM IS FORECAST TO SPREAD RAIN INTO OUR AREA SUNDAY
INTO MONDAY. ADDITIONAL STORMS ARE THEN EXPECTED THE REMAINDER OF
THE WEEK. DUE TO MANY DAYS OF RAINFALL ACCUMULATION...HYDROLOGIC
CONCERNS ARE POSSIBLE. IN ADDITION...THESE STORMS ARE FORECAST TO
PRODUCE STRONG GUSTY WINDS BOTH OVER THE WATER AND LAND.

IN ADDITION...A LARGE WEST TO NORTHWEST SWELL WILL MOVE INTO
COASTAL LOCATIONS STARTING LATE TUESDAY AND CONTINUE THROUGH
WEDNESDAY. SEAS ARE FORECAST TO BUILD TO AROUND 25 FEET BY
WEDNESDAY WITH EVEN HIGHER AMOUNTS POSSIBLE.

* HYDROLOGIC OUTLOOK...SEE SFOESFMTR WWUS86 FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE SFOMWSMTR FZUS76 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 9:13 PM PSTGale WarningMTR62 hr
Jan 17, 3:01 AM PSTGale WarningMTR36 hr
Jan 17, 5:16 AM PSTHigh Wind WatchMTRMonterey, San Benito, City and County of San Francisco, San Mateo, Santa Clara, Santa Cruz9 hr
Jan 17, 2:38 PM PSTSmall Craft Advisory for Rough BarMTR5 days
Jan 17, 2:45 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 4 more24 hr

Nearby

Small Craft Advisories in California, 2010Every small craft advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.